California, 2005

Heavy Snow in California, May 9, 2005

May 9, 2005 · NWS REV · 1 event in 1 county or zone

A Pacific storm moved through the region May 8th and 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A Pacific storm moved through the region May 8th and 9th. Up to a foot of snow fell in the higher elevations of the Sierra, with an inch or more of rain falling in lower elevations in Lassen County, California.Storm total snowfall amounts:Squaw Valley Ski Resort (8200 ft.) 12 inches (6200 ft.) 5 inchesAlpine Meadows Ski Resort (8600 ft.) 11 inchesTahoe Donner Ski Resort (6800 ft.) 9 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 8, 11:40 AM PST, 13 hours 20 minutes earlier.

Area forecast discussion, May 8, 11:40 AM PST, 13 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1240 PM PDT SUN MAY 8 2005

.UPDATE...
WS WATCH WAS UPGRADED TO WARNING IN TAHOE AND MONO ZONES FOR HIGHER
ELEVATIONS. WHILE THE FORECAST SNOW AMOUNTS FOR THE LOWEST 500-1000
FEET OF THE WARNED AREA ARE UNDER MID-SEASON WARNING CRITERIA SINCE
IT IS LATE IN THE SEASON AND SHOULD HAVE IMPACT ON TRAVEL...THE
DECISION WAS MADE TO ERR ON THE SIDE OF CAUTION. UPPER ELEVATIONS
SHOULD REACH WARNING CRITERIA GIVEN QPF FORECASTS AND STRONG JET
DYNAMICS...ALONG WITH A SUFFICIENT PERIOD OF NOCTURNAL PRECIP
ESPECIALLY FROM ALPINE COUNTY NORTHWARD. CURRENT SNOW LEVELS ARE
ABOUT 8000 FEET IN TAHOE AND AT LEAST 9000 FEET. COLD FRONT PASSAGE
SHOULD BRING SNOW LEVELS DOWN DURING THE LATE NIGHT HOURS FROM TAHOE
NORTHWARD AND NEAR DAYBREAK IN MONO COUNTY. THE ACCUMULATING SNOW
SHOULD ALSO OCCUR IN HIGHER ELEVATIONS OF SIERRA COUNTY SO AN
ADVISORY WAS ISSUED FOR THE NE CA ZONE ABOVE 6000 FT. MJD

&&

.PREV DISCUSSION...
.SHORT TERM...
TRICKY FORECAST FOR THE SHORT TERM AS COMPLEX LATE SEASON PACIFIC
LOW APPROACHES THE WEST COAST BRINGING MORE UNSEASONABLE WEATHER.
CURRENT RADAR MOSAIC SHOWS WIDESPREAD PRECIP OVER NRN CALIFORNIA AND
A FEW SHOWERS MOVING UP THE WRN SLOPES OF THE SIERRA. THE PAST FEW
RUNS OF THE GFS HAD THE BEST GRIP ON THIS INITIAL PRECIP SO IT WILL
BE THE MODEL OF CHOICE AS FAR AS TIMING OF THE PRECIP AND COLD FRONT
IS CONCERNED. JUDGING FROM MOUNTAIN TOP SENSORS SNOW LEVELS ARE
CURRENTLY AROUND 7500 FEET AND SHOULD NOT RISE MUCH MORE THAN
ANOTHER 500-1000 FEET TODAY. SHOWERS WILL BECOME MORE ORGANIZED AND
WIDESPREAD OVER THE NRN AND WRN ZONES LATER THIS MORNING AS THE LOW
MOVES CLOSER TO THE AREA. LATEST MODEL RUNS ARE LESS UNSTABLE OVER
THE GREAT BASIN THIS AFTERNOON BUT ENOUGH INSTABILITY AND SURFACE
HEATING AHEAD OF THE CIRRUS DECK EXIST TO STIR UP SOME ISOLATED
THUNDERSTORMS THIS AFTERNOON OVER NVZ001 AND 004.

TONIGHT IS WHEN THINGS GET TRICKY AS THE COLD FRONT MOVES INTO THE
SIERRA AND LOWERS THE SNOW LEVEL. WHEN THE SNOW LEVEL DROPS AND JUST
HOW MUCH IT DROPS WILL BE THE DECIDING FACTOR ON HOW MUCH SNOW THE
SIERRA GETS FROM THIS POTENT STORM SYSTEM. MODEL QPF IS STILL QUITE
IMPRESSIVE...AND IS MOST LIKELY UNDERDONE WITH SIGNIFICANT
OROGRAPHIC ENHANCEMENT...SO ITS JUST A MATTER OF WHAT FORM THE
PRECIP FALLS. FOR NOW WILL GO WITH THE GOING FORECAST OF LOWERING
THE SNOW LEVEL TO LAKE LEVEL AROUND MIDNIGHT TONIGHT...THEN STAYING
RIGHT AROUND 6000 FEET MONDAY...AND FINALLY DROPPING TO 5000 FEET
MONDAY NIGHT AS THE COLD POOL MOVES OVER NRN CALIFORNIA AND THE
ORGANIZED PRECIP TAPERS BACK TO SHOWERS. THIS WOULD ADD UP TO AS
MUCH AS 12 TO 18 INCHES OF SNOW OVER THE HIGH SIERRA BY TUESDAY
MORNING WITH AS MUCH AS 6 INCHES AT LAKE LEVEL AND THE POSSIBILITY
FOR A QUICK INCH ON COOLER SURFACES ON THE VALLEY FOOTHILLS.
CONSIDERING ALL THE UNCERTAINTY WITH THIS SCENARIO...WILL CONTINUE
WITH THE WINTER STORM WATCH AND LET THE DAY CREW DECIDE ON EITHER A
WARNING OR ADVISORY LATER THIS MORNING AFTER ANALYZING THE 12Z
MODELS AND COORDINATING WITH SURROUNDING OFFICES. ANOTHER PROBLEM
WITH THIS SYSTEM WILL BE THE WINDS AS 110 KT JET MOVES OVERHEAD BY
TONIGHT. VALLEY LOCATIONS WILL SEE SOUTH WINDS PICK UP THIS
AFTERNOON WITH GUSTS IN THE 35 MPH RANGE PROMPTING LAKE WIND
ADVISORIES FOR PYRAMID AND TAHOE. HIGHER ELEVATION LOCATIONS COULD
SEE GUSTS AS HIGH AS 80-90 MPH FROM TONIGHT THROUGH MONDAY NIGHT
WHICH WILL CAUSE BLOWING AND DRIFTING OF ANY FRESH SNOW.

THE AIRMASS REMAINS COLD AND UNSTABLE TUESDAY WITH THE LOW OVERHEAD
CAUSING SCATTERED SHOWERS...ALTHOUGH LEFT THE MENTION OF THUNDER OUT
FOR NOW AS MODELS HAVE BEEN OVERDOING THE INSTABILITY LATELY. LOCAL
RIVERS AND CREEKS WILL NEED TO BE MONITORED WITH ALREADY MOIST
GROUND AND MORE LIGHT TO MODERATE RAINFALL. TEMPERATURES WILL BE
MUCH BELOW NORMAL THROUGH THE PERIOD. JORDAN

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER LOW TRACKING VERY SLOWLY EWD INTO UTAH ON WED. 06Z GFS
TRENDING TOWARD EVEN SLOWER MOVEMENT THAN PREV RUNS. HAVE KEPT IN
SLGT CHC POPS OVER ERN CWA WITH INSTABILITY AND WRAP AROUND
MOISTURE. BY THU AND FRI LOW CONTINUES TO MOVE EWD INTO ROCKIES BUT
STILL SUFFICIENT MOISTURE AND INSTABILITY FOR DIURNAL SHOWERS AND
TSTMS OVER MONO COUNTY WHERE LOW LEVEL CONVERGENCE FORECAST WITH SFC
TROUGH. SATURDAY APPEARS A LITTLE MORE UNSTABLE ALONG ENTIRE SIERRA
CREST WITH NEG LI FORECAST ON GFS AND WEAK FOCUSING ALONG THERMAL
TROUGH AXIS. HAVE ADDED SLGT CHC POPS FOR AFTN TSTMS THU-SAT IN
SIERRA ZONES. TEMPS WARMING SLOWLY WITH HIGHS IN 70S BY FRIDAY AND
INTO WEEKEND FOR WRN NV VALLEYS. CYLKE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...LAKE WIND ADVISORY FOR PYRAMID LAKE AND LAKE TAHOE THIS
      AFTERNOON.
      WINTER STORM WARNING ZONE 2 FROM 10 PM THIS EVENING TO 10 PM
      MONDAY EVENING ABOVE 7000 FEET.
.CA...LAKE WIND ADVISORY FOR LAKE TAHOE THIS AFTERNOON.
      WINTER STORM WARNING ZONE 72 FROM 10 PM THIS EVENING TO 10 PM
      MONDAY EVENING ABOVE 7000 FEET.
      WINTER STORM WARNING ZONE 73 FROM 10 PM THIS EVENING TO
      10 PM MONDAY EVENING ABOVE 7500 FEET.
      SNOW ADVISORY ZONE 71 FROM 2 AM MONDAY MORNING TO 10 PM MONDAY
      EVENING ABOVE 6000 FEET.
&&
Hazardous weather outlook, May 8, 5:26 AM PST, 19 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
626 AM PDT SUN MAY 8 2005

CAZ070>073-NVZ001>005-091400-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
626 AM PDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

AN UNSEASONABLY COLD SYSTEM WILL BRING SIGNIFICANT RAIN AND SNOW TO
THE REGION BEGINNING TONIGHT AND CONTINUING THROUGH AT LEAST
MONDAY. FOR FURTHER DETAILS AND POTENTIAL IMPACTS...PLEASE REFER TO
THE WINTER WEATHER STATEMENT /WWUS45 KREV RNOWSWREV/.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW LEVELS WILL DROP SIGNIFICANTLY EARLY MONDAY MORNING ALLOWING FOR
POSSIBLE ACCUMULATIONS ON THE EASTERN SIERRA SLOPE FOOTHILLS. RAIN IS
STILL EXPECTED FOR THE VALLEY FLOORS.

PRECIPITATION WILL LINGER IN SOME AREAS WITH TEMPERATURES RETURNING
TO NEAR NORMAL BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO PHONE IN REPORTS IN ACCORDANCE TO ESTABLISHED
CRITERIA.

JBONK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, E Nevada/E Placer/E El Dorado/Ne Alpine

When
May 9, 1:00 AM PST to 8:00 PM PST
Where
E Nevada/E Placer/E El Dorado/Ne Alpine forecast zone
Reported by
GENERAL PUBLIC
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470547.